Alert archive / Kansas / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Wichita, KS

May 23, 2008Lincoln County, Kansas

NWS Wichita, KS issued this areal flood warning at May 23, 2008, 9:17 AM CDT for Lincoln County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 9:17 AM CDT (14:17 UTC)
Expired
May 23, 2008, 1:38 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 231417
FLWICT

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
917 AM CDT FRI MAY 23 2008

KSC105-231915-
/X.NEW.KICT.FA.W.0021.080523T1417Z-080523T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
917 AM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 215 PM CDT

* AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3921 9849 3921 9792 3895 9793 3895 9847
TIME...MOT...LOC 1417Z 180DEG 0KT 3900 9822

$$

KETCHAM
1 follow-up statement
000 
WGUS83 KICT 231838
FLSICT

FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT FRI MAY 23 2008

KSC105-231848-
/X.CAN.KICT.FA.W.0021.000000T0000Z-080523T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN KS-
138 PM CDT FRI MAY 23 2008

...THE FLOOD WARNING HAS BEEN CANCELLED FOR LINCOLN COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3921 9849 3921 9792 3895 9793 3895 9847

$$

BILLINGS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 23, 6:02 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 23, 6:02 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT FRI MAY 23 2008

.AVIATION...
12Z TAFS...THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND PARTS OF
SOUTH CENTRAL KANSAS FOR THE NEXT FEW HOURS BEFORE THERE IS A
BREAK. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS
AFTERNOON AND EVENING...AND WILL LIKELY AFFECT THE TAF SITES AT
SOME POINT BEFORE THE TAF PERIOD ENDS (ESPECIALLY
KRSL...KSLN...AND KHUT). GUSTY WINDS WILL CONTINUE FROM THE
SOUTHWEST THROUGH THE DAY.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT FRI MAY 23 2008/

DISCUSSION...
MAIN FORECAST CONCERNS ARE THE CONTINUED THUNDERSTORM CHANCES AND
THE LOCATION OF THE DRYLINE ESPECIALLY ON SATURDAY.

TODAY-SATURDAY:
AN OMEGA BLOCK REMAINS ANCHORED OVER THE CONTINENTAL US...KEEPING AN
ACTIVE WEATHER PATTERN ACROSS THE PLAINS. AS OF 07Z...A WARM FRONT
EXTENDED ACROSS CENTRAL KANSAS INTO EAST CENTRAL KANSAS AND REMAINED
NEARLY STATIONARY OVERNIGHT. THUNDERSTORMS HAVE MOVED INTO SOUTHERN
KANSAS OVERNIGHT...WITH MAINLY STRONG WINDS...ALTHOUGH THERE HAS
BEEN SOME SMALL HAIL AT TIMES TOO.

GIVEN THAT WE ARE STILL GETTING REPORTS OF STRONG WINDS THAT ARE
NOT ASSOCIATED WITH THUNDERSTORMS BUT RATHER MOMENTUM
TRANSFER...WE WILL CONTINUE THE WIND ADVISORY FOR MUCH OF SOUTH
CENTRAL KANSAS INTO THE FLINT HILLS UNTIL 12Z THIS MORNING.

0-6KM SHEAR IS OVER 50 KNOTS THIS EVENING AND OVERNIGHT OVER
CENTRAL KANSAS...AND ML COMPUTED CAPE IS 1500 TO 2500 J/KG DURING
THIS TIME AS WELL. INSTABILITY AND SHEAR BOTH DECREASE QUITE A BIT
FURTHER EAST...SO KEEPING BEST CHANCES OF THUNDERSTORMS OVER THE
WESTERN PORTION OF THE FORECAST AREA IS REASONABLE.

THE GFS BRINGS THE DRYLINE EASTWARD INTO CENTRAL KANSAS ON
SATURDAY...AND SHOWS DEWPOINTS IN THE MIDDLE 40S WHILE THE NAM
CONTINUES TO KEEP THE DRYLINE FURTHER WEST AND HAS DEWPOINTS IN THE
LOWER 70S. FOR NOW WE WILL STICK WITH THE GOING FORECAST...BUT IF
THE DRYLINE DOES COME FURTHER EASTWARD THAT WOULD PRECLUDE ANY
THUNDERSTORM CHANCES THERE FOR SATURDAY AFTERNOON AT LEAST.

SUNDAY-MONDAY:
THE OMEGA BLOCK BEGINS TO BREAK DOWN OVER THE WEEKEND...BUT THE FLOW
REMAINS SOUTHWESTERLY THROUGH MONDAY. THAT MEANS OUR THUNDERSTORM
CHANCES CONTINUE THROUGH MONDAY AS WELL. THE BULK OF THE
THUNDERSTORMS WILL REMAIN NORTH AND EAST OF THE FORECAST AREA...BUT
BY THE BEGINNING OF THE WEEK ALMOST EVERYONE IN CENTRAL AND
SOUTHEAST KANSAS SHOULD RECEIVE SOME PRECIPITATION.

SCHRECK

AVIATION...06Z TAF ISSUANCE
LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE
THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT
TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT
COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME
OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN
THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR
CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS
SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  69  89  67 /  30  40  20  30
HUTCHINSON      86  69  88  66 /  30  50  30  30
NEWTON          85  69  87  66 /  30  40  20  30
ELDORADO        85  69  87  67 /  20  30  20  30
WINFIELD-KWLD   86  69  90  69 /  20  30  20  20
RUSSELL         85  68  89  66 /  40  50  30  40
GREAT BEND      86  67  87  66 /  40  50  30  40
SALINA          84  68  89  66 /  30  50  30  40
MCPHERSON       85  68  88  66 /  30  50  30  30
COFFEYVILLE     85  69  88  70 /  20  20  20  10
CHANUTE         84  69  86  68 /  20  20  20  10
IOLA            83  69  86  68 /  20  20  20  10
PARSONS-KPPF    84  69  87  69 /  20  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083-
091>094-098.

&&
Hazardous weather outlook, May 23, 5:14 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT FRI MAY 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHEAST WINDS WILL CONTINUE INTO THE MORNING HOURS. SEE
THE LATEST WIND ADVISORY FOR DETAILS.

THUNDERSTORMS WILL CONTINUE INTO THE MORNING HOURS...MAINLY
SOUTHWEST OF A SALINA TO EUREKA TO SEDAN LINE. THESE STORMS COULD
CONTAIN HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH.

STORMS WILL AGAIN DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON
WHICH WILL BE JUST WEST OF THE FORECAST AREA...AND WILL ONCE AGAIN
IMPACT LOCATIONS GENERALLY WEST OF INTERSTATE 135 THROUGH THE
EVENING HOURS. WHILE STORM COVERAGE MAY BE MORE ISOLATED...ANY
STORM THAT DEVELOPS WILL QUICKLY BECOME SEVERE...WITH VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY
THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY
STORM THAT DEVELOPS THROUGH THIS TIME PERIOD WILL HAVE A GOOD
CHANCE TO BECOME SEVERE.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS BOTH TODAY AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, May 23, 5:18 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HAIL             2 NNE CHENEY            37.65N 97.77W
05/23/2008  E0.25 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

JMB
Special weather statement, May 23, 5:25 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT FRI MAY 23 2008

KSZ032-033-231130-
LINCOLN-RUSSELL-
525 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 520 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES EAST OF
RUSSELL...AND MOVING NORTHEAST AT 19 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KRC
Special weather statement, May 23, 6:33 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT FRI MAY 23 2008

KSZ032-033-231230-
LINCOLN-RUSSELL-
633 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 628 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DORRANCE...OR 15 MILES EAST OF RUSSELL...
AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, May 23, 7:30 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT FRI MAY 23 2008

KSZ032-033-048-231330-
ELLSWORTH-LINCOLN-RUSSELL-
730 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 728 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SYLVAN GROVE...OR 13 MILES
SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 65 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, May 23, 7:30 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT FRI MAY 23 2008

KSZ032-033-048-231330-
ELLSWORTH-LINCOLN-RUSSELL-
730 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 728 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SYLVAN GROVE...OR 13 MILES
SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, May 23, 9:16 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     ASH GROVE               39.17N 98.35W
05/23/2008                   LINCOLN            KS   EMERGENCY MNGR

            WHEAT FIELDS LEVELED AND 10 INCH TREE BRANCHES BLOWN
            DOWN.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:31 PM CDTHigh Wind WarningICTHarper, Sedgwick, Sumner2 hr
May 22, 11:40 PM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more2 hr
May 23, 12:07 AM CDTSevere Thunderstorm WarningICTButler, Cowley53 min
May 23, 12:49 AM CDTSevere Thunderstorm WarningICTHarper, Sumner28 min
May 23, 2:22 AM CDTWind AdvisoryICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more5 hr
May 23, 2:33 AM CDTSevere Thunderstorm WarningICTHarper, Sumner57 min
May 23, 2:39 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson66 min
May 23, 2:53 AM CDTSevere Thunderstorm WarningICTSumner67 min
May 23, 3:32 AM CDTSevere Thunderstorm WarningICTSumner45 min
May 23, 4:02 AM CDTSevere Thunderstorm WarningICTSumner58 min
May 23, 4:53 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick36 min
May 23, 5:53 AM CDTSevere Thunderstorm WarningICTRussell35 min

Nearby

Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.